Wisconsin, 2005

Damaging Winds in Wisconsin, July 23, 2005

July 23, 2005 · NWS ARX · 19 events in 7 counties and zones

A line of fast-moving severe thunderstorms produced wind gusts of 60 to 80 mph, which knocked down numerous trees and power lines. Fire department personnel in Nelson (Buffalo County) measured a 78 mph wind gust, which blew over boats on Lake Pepin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$53,000
Crop damage
$19,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of fast-moving severe thunderstorms produced wind gusts of 60 to 80 mph, which knocked down numerous trees and power lines. Fire department personnel in Nelson (Buffalo County) measured a 78 mph wind gust, which blew over boats on Lake Pepin. A semi-trailer was blown over on Highway 29 near Thorp (Clark County). One person sustained a minor head injury when a tree fell on a car at a campsite just east of Merrillan in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 2:53 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Jul 23, 2:53 AM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CDT SAT JUL 23 2005

.SHORT TERM...THROUGH MONDAY

MAIN FORECAST CONCERN IS WITH THE RAIN CHANCES THROUGH MUCH OF THE
PERIOD.

SURFACE ANALYSIS THIS MORNING SHOWS AN AREA OF DEVELOPING LOW
PRESSURE OVER NORTHEAST WYOMING. WARM FRONT EXTENDS EAST/SOUTHEAST
INTO WESTERN IOWA AND THEN BECOMES MORE DIFFUSE OVER NORTHWEST
MISSOURI. A FEW SHOWERS WERE DEVELOPING NORTH OF THE 850 MB WARM
FRONT OVER SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN.

00Z MODELS PRESENT VERY DIFFERENT SOLUTIONS FOR TODAY. THE GFS HAS
BEEN THE MOST CONSISTENT AND AT THIS TIME IS THE PREFERRED
SOLUTION. THE SHORT WAVE TROUGH CURRENTLY OVER THE HIGH PLAINS WILL
MOVE EAST ALONG THE CANADIAN BORDER TODAY AND TONIGHT IN THE ZONAL
FLOW ALOFT. SURFACE LOW IS EXPECTED TO TRANSLATE EAST AS WELL AND
BE OVER EASTERN MINNESOTA OR WESTERN WISCONSIN BY LATE TONIGHT. THE
WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE FORECAST AREA THIS
AFTERNOON AND THEN HALT ITS NORTHWARD ADVANCE OVERNIGHT. SHOWERS AND
STORMS CURRENTLY OVER THE AREA DEVELOPING IN RESPONSE TO THE LOW
LEVEL MOISTURE TRANSPORT INTO THE 850 MB WARM FRONT AND THE RESULTING
ISENTROPIC LIFT. AS THE SHORT WAVE TROUGH AND SURFACE MOVE EAST TODAY
AND TONIGHT...THE BEST WARM AIR ADVECTION WILL LIFT SLOWLY NORTH AND
EAST INTO NORTHERN AND EASTERN WISCONSIN. IN RESPONSE...THE GFS SHOWS
THE AREA OF 5 TO 6 UBAR/S OF UPGLIDE ON THE 310K ISENTROPIC SURFACE
ALSO SHIFTING SLOWLY NORTH AND EAST. WITH MUCH OF THE FORECAST AREA
EXPECTED TO REMAIN NORTH OF THE WARM FRONT TODAY...THE ISENTROPIC
FORCING WILL CONTINUE TO IMPACT THE AREA AND GENERATE CLOUD COVER AND
SCATTERED SHOWERS AND THUNDERSTORMS. DEBRIS CLOUDS FROM CONVECTIVE
COMPLEX OVER THE DAKOTAS HAVE ALSO BEEN SPREADING INTO THE AREA AND
THICKENING...SO TREND IS FOR LESS SUNSHINE THAN PREVIOUS FORECAST AND
AS A RESULT LOWER TEMPERATURES.

THE BEST ISENTROPIC UPGLIDE SHIFTS OUT OF THE AREA TONIGHT...BUT
COULD CONTINUE ACROSS THE NORTH AND EAST AND DID CONTINUE CHANCE POPS
ACROSS THIS AREA THROUGH THE NIGHT. THE SURFACE LOW GOES PAST SUNDAY
ALLOWING THE WEAK COLD FRONT TO COME THROUGH THE AREA DURING THE
MORNING AND EARLY AFTERNOON. NO SHORT WAVE TROUGHS ARE EXPECTED TO BE
OVER THE REGION TO PROVIDE ANY DYNAMICAL FORCING AS THE FRONT COMES
THROUGH AND WITH SURFACE BASED CINS OF 100 J/KG OVER MUCH OF THE
AREA...MAINTAINED THE DRY FORECAST FOR SUNDAY. DESPITE THE PASSAGE OF
THE FRONT...TEMPERATURES AT 850 MB ONLY COOL 1-2C DURING THE DAY ON
WEAK NORTHWEST WINDS. SO WITH MORE SUNSHINE...TEMPERATURES SUNDAY
EXPECTED TO BE WARMER THAN TODAY.

THE FRONT IS THEN EXPECTED TO BECOME STATIONARY JUST SOUTH OF THE
FORECAST AREA SUNDAY NIGHT. THE UPPER LEVEL RIDGE WILL SINK JUST
FAR ENOUGH SOUTH TO ALLOW THE SHORT WAVE TROUGHS EMBEDDED IN THE
ZONAL FLOW TO AFFECT THE UPPER MIDWEST. ONE OF THESE SHORT WAVE
TROUGHS WILL MOVE ALONG THE BAROCLINIC ZONE SUNDAY NIGHT AND
INTERACT WITH THE LOW LEVEL MOISTURE TRANSPORT TO DEVELOP CONVECTION
NORTH OF THE STALLED FRONTAL BOUNDARY. THIS ACTIVITY EXPECTED TO
MOVE ACROSS THE FORECAST AREA AND RAISED POPS FROM PREVIOUS
FORECAST FOR SUNDAY NIGHT INTO MONDAY MORNING. IF CURRENT MODEL
TRENDS CONTINUE...THESE WILL HAVE TO BE RAISED MORE WITH LATER
SHIFTS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

THE GFS SUGGESTS ANOTHER MCS WILL DEVELOP NORTH OF THE STALLED FRONT
MONDAY NIGHT AND MOVE ACROSS NORTHERN IOWA INTO SOUTHERN WISCONSIN
BY TUESDAY MORNING. THE FRONT THEN GETS PUSHED SOUTH OF THE AREA AS
HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST. RAISED POPS FOR MONDAY
NIGHT TO AGREE WITH WITH LATEST MODEL TRENDS AND SURROUNDING
OFFICES. ALSO LOWERED TEMPERATURES ACROSS THE SOUTH FOR TUESDAY WITH
PLENTY OF CLOUD COVER AND RAIN EXPECTED IN THE MORNING. REMAINDER OF
THE CURRENT FORECAST LOOKS OK AND NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

04
Hazardous weather outlook, Jul 23, 8:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
915 AM CDT SAT JUL 23 2005

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-240900-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
915 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY. A MOIST AND
UNSTABLE AIRMASS BEING LIFTED OVER THE FRONT WILL TRIGGER
THUNDERSTORMS ACROSS THE AREA...MAINLY THIS MORNING. THE MAIN THREAT
FROM ANY THUNDERSTORMS TODAY WOULD BE LARGE HAIL. ONCE THE WARM FRONT
MOVES THROUGH THE AREA...WARM TEMPERATURES ALOFT SHOULD CAP THE
AIRMASS AND LIMIT THUNDERSTORM POTENTIAL THIS AFTERNOON INTO TONIGHT.

BEHIND THE WARM FRONT...HEAT INDICES THIS AFTERNOON ARE EXPECTED TO
CLIMB INTO THE 100 TO 105 DEGREE RANGE...MAINLY ACROSS PORTIONS OF
NORTHEAST IOWA. PROLONGED EXPOSURE TO THIS HEAT COULD CAUSE PHYSICAL
PROBLEMS...SUCH AS HEAT EXHAUSTION.

A COLD FRONT WILL APPROACH THE AREA LATE TONIGHT. WITH MOISTURE AND
INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS THE POTENTIAL FOR
MORE THUNDERSTORM DEVELOPMENT. HOWEVER...THE WARM TEMPERATURES ALOFT
MAY KEEP THE AIRMASS CAPPED AND LIMIT THE THUNDERSTORM POTENTIAL.
SHOULD ANY THUNDERSTORMS DEVELOP...THE SEVERE THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL DROP SOUTH OF THE AREA SUNDAY AS A WEAK RIDGE
OF HIGH PRESSURE BUILDS OVER THE AREA. HEAT INDICES ON SUNDAY ARE
AGAIN EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS
THE SOUTH PARTS OF THE AREA AND IN THE RIVER VALLEYS.

THE FRONTAL BOUNDARY IS EXPECTED TO WAVER BACK AND FORTH ACROSS IOWA
AND NORTHERN ILLINOIS SUNDAY NIGHT THROUGH MONDAY NIGHT...TRIGGERING
MORE THUNDERSTORMS. THE EXACT DETAILS ON THE TIMING AND AREAL
COVERAGE OF STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT REMAIN UNCERTAIN
AT THIS TIME. HOWEVER...SOME OF THESE STORMS COULD BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE TONIGHT. SPOTTER
GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION SUNDAY
NIGHT THROUGH MONDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-240900-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
915 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL TRACK ACROSS CENTRAL AND EASTERN
MINNESOTA THIS MORNING...PUSHING INTO NORTHERN WISCONSIN BY NOON.
THIS CLUSTER OF THUNDERSTORMS HAS A HISTORY OF PRODUCING DAMAGING
WINDS. LARGE HAIL WILL ALSO BE POSSIBLE. THE THUNDERSTORMS SHOULD
MAINLY EFFECT AREAS NORTH OF A WABASHA TO BLACK RIVER FALLS LINE...
EXITING EAST OF THE AREA EARLY IN THE AFTERNOON.

MEANWHILE...A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY. A
MOIST AND UNSTABLE AIRMASS BEING LIFTED OVER THE FRONT WILL LIKELY
TRIGGER MORE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND
EVENING. SEVERE WEATHER THREATS WOULD AGAIN BE DAMAGING WINDS AND
LARGE HAIL. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A
MODERATE RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

A COLD FRONT WILL APPROACH THE AREA THEN LATE TONIGHT. WITH MOISTURE
AND INSTABILITY IN PLACE AHEAD OF THE FRONT...THERE IS THE POTENTIAL
FOR MORE THUNDERSTORM DEVELOPMENT. HOWEVER...THE WARM TEMPERATURES
ALOFT MAY KEEP THE AIRMASS CAPPED AND LIMIT THE THUNDERSTORM
POTENTIAL. SHOULD ANY THUNDERSTORMS DEVELOP...THE SEVERE THREATS
WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL DROP SOUTH OF THE AREA SUNDAY AS A WEAK RIDGE
OF HIGH PRESSURE BUILDS OVER THE AREA. HEAT INDICES ON SUNDAY ARE
AGAIN EXPECTED TO CLIMB INTO THE 100 TO 105 DEGREE RANGE ACROSS
THE SOUTH PARTS OF THE AREA AND IN THE RIVER VALLEYS.

THE FRONTAL BOUNDARY IS EXPECTED TO WAVER BACK AND FORTH ACROSS IOWA
AND NORTHERN ILLINOIS SUNDAY NIGHT THROUGH MONDAY NIGHT...TRIGGERING
MORE THUNDERSTORMS. THE EXACT DETAILS ON THE TIMING AND AREAL
COVERAGE OF STORMS SUNDAY NIGHT THROUGH MONDAY NIGHT REMAIN UNCERTAIN
AT THIS TIME. HOWEVER...SOME OF THESE STORMS COULD BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND FLASH FLOOD PRODUCING RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTER
GROUPS ARE ADVISED TO REMAIN ALERT FOR POSSIBLE ACTIVATION SUNDAY
NIGHT THROUGH MONDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/RRS

In the hours before

Special weather statement, Jul 23, 9:19 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 AM CDT SAT JUL 23 2005

MNZ079-086>088-WIZ017-029-032>034-041>044-232100-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
663 IN EFFECT UNTIL 4 PM CDT FOR THE FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 4 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 CLARK                 JUNEAU

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...DODGE CENTER...FRANKLIN...
GLENDALE...INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...ONALASKA...ROCHESTER...WABASHA AND WINONA.

The radar

The La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 23, 11:00 AM CST
Where
Buffalo County, Nelson
Measured
68 kt (78 mph) measured gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.417, -92.000

Thunderstorm Wind, Trempealeau

When
July 23, 11:15 AM CST
Where
Trempealeau County, Eleva
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -91.467

Thunderstorm Wind, Trempealeau

When
July 23, 11:18 AM CST
Where
Trempealeau County, Osseo
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -91.217

Thunderstorm Wind, Clark

When
July 23, 11:35 AM CST
Where
Clark County, 3 mi W of Thorp
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -90.867

Thunderstorm Wind, Clark

When
July 23, 11:42 AM CST
Where
Clark County, 4 mi N of Humbird
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -90.900

Thunderstorm Wind, Clark

When
July 23, 11:48 AM CST
Where
Clark County, 10 mi SE of Humbird
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.433, -90.750

Thunderstorm Wind, Jackson

When
July 23, 11:58 AM CST
Where
Jackson County, Hatfield
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -90.733

Thunderstorm Wind, Jackson

When
July 23, 11:58 AM CST
Where
Jackson County, Merrillan
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -90.833

Thunderstorm Wind, Clark

When
July 23, 12:00 PM CST
Where
Clark County, 8 mi NW of Neillsville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Crop damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
44.650, -90.717

Thunderstorm Wind, Monroe

When
July 23, 12:24 PM CST
Where
Monroe County, 5 mi WSW of Warrens
Measured
55 kt (63 mph) measured gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
44.100, -90.600

Thunderstorm Wind, Monroe

When
July 23, 12:25 PM CST
Where
Monroe County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.933, -90.817

Thunderstorm Wind, Juneau

When
July 23, 12:31 PM CST
Where
Juneau County, 5 mi S of Finley
Measured
55 kt (63 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
44.150, -90.133

Thunderstorm Wind, Juneau

When
July 23, 12:41 PM CST
Where
Juneau County, 10 mi E of Finley
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
44.217, -89.933

Thunderstorm Wind, Adams

When
July 23, 12:44 PM CST
Where
Adams County, 2 mi E of New Rome
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -89.850

Thunderstorm Wind, Adams

When
July 23, 12:55 PM CST
Where
Adams County, Big Flats
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.117, -89.800

Thunderstorm Wind, Adams

When
July 23, 12:55 PM CST
Where
Adams County, 5 mi S of Friendship
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
43.900, -89.817

Thunderstorm Wind, Adams

When
July 23, 1:05 PM CST
Where
Adams County, Monroe Center
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
44.117, -89.950

Thunderstorm Wind, Juneau

When
July 23, 1:05 PM CST
Where
Juneau County, 2 mi N of Mauston
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.833, -90.083

Thunderstorm Wind, Juneau

When
July 23, 1:10 PM CST
Where
Juneau County, 8 mi E of New Lisbon
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.883, -90.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465999, 5466000, 5466001, 5466002, 5466098, 5466099, 5466100, 5466101, 5466102, 5466103, 5466104, 5466105, 5466106, 5466107, 5466108, 5466109, 5466110, 5466111, 5466112.